Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

June 9, 2021Orange County, New York

NWS New York, NY issued this special weather statement at Jun 9, 2021, 3:32 PM EDT for Orange County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 3:32 PM EDT (19:32 UTC)
Expired
Jun 9, 2021, 4:00 PM EDT
In force
28 min
Issued by
NWS New York, NY

County Orange County, NY

The radar

The Albany radar (KENX), 136 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS81 KOKX 091932
SPSOKX

Special Weather Statement
National Weather Service New York NY
332 PM EDT Wed Jun 9 2021

NYZ067-092000-
Orange-
332 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE COUNTY...

At 332 PM EDT, a strong thunderstorm was located over Cuddebackville,
or 9 miles northwest of Middletown, moving south at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Port Jervis, Howells, Cuddebackville, Otisville,
Huguenot, Deerpark, Mechanicstown, Slate Hill and New Hampton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4150 7448 4153 7445 4140 7435 4133 7463
      4136 7470 4137 7469 4137 7470 4150 7472
TIME...MOT...LOC 1932Z 338DEG 6KT 4150 7460 

$$

DW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:29 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 9, 2:29 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
229 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Bermuda high pressure drifts south as a backdoor cold front
approaches today and moves through the area tonight. The front
will stall to the south on Thursday, with weak low pressure
moving along the front on Friday. Meanwhile high pressure will
build from the north through Friday. Weak high pressure moves
in on Saturday with another low pressure system approaching from
the northwest by Sunday. Disturbances continue to move through
the area through the beginning of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Temperatures and dew points are a bit higher than previously
forecast. Have increased both. Sea breezes along the south shore
of Long Island and Connecticut will bring temperatures down a
few degrees through the afternoon as they head north. Heat index
values may briefly touch mid to upper 90s in some spots.
Otherwise, forecast is on track.

A surface trough will remain in the vicinity through this
evening as a backdoor cold front approaches, and moves through
tonight. Meanwhile the upper flow will be weak as convective
vort maxes moves into the region this afternoon.

Ahead of the front a warm and humid airmass remains in place.
While temperatures will be near 90 degrees once again with dew
points in the upper 60s to around 70, widespread heat indices in
the mid 90s are not expected. However a few locations across the
NYC metro area will have peak heat indices around 95 briefly
this afternoon.

Convection will once again be possible as surface instability
increases and CAPE values increase to 1000-2000 J/kg. Lapse
rates will not be as favorable for stronger thunderstorms,
however, an isolated stronger storm with gusty winds will be
possible. CAMS are indicating that the convection will not be
as widespread, and may set up a little later than Tuesday, with
the better chances across metro NYC and areas to the south.
Storms will be rather slow moving, 10-15kt. And precipitable
water values do increase briefly to around 2 inches across the
lower Hudson Valley and northeastern New Jersey into NYC. The
warm cloud layer will not be as favorable as Tuesday for heavy
rainfall. Will use areal wording for convection today and this
evening and mention the heavy rainfall and gusty winds. As the
backdoor cold front approaches the activity will move southward
and end this evening.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The front will be stalled south and west of the region Thursday
through Friday as surface high pressure builds to the north. The
upper flow becomes nearly blocked with a trough remaining across
eastern Canada and the northeast with ridging building into the
central U.S. So will now trend dry for Thursday and Thursday
night. And as a weak wave moves along the front Friday, and
drifts north will have just slight chances of precipitation
across the southwestern portion of the forecast area. Cooler air
moves in on a northeast to east flow with temperatures below
seasonal normals Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Behind a departing low pressure system to the south, a weak
high pressure builds in on the backside of an upper level trough
to the northeast into Saturday and early Sunday. Highs will be
in the middle to upper 70s this weekend.

The high pushes offshore late Sunday with a digging trough
approaching from the northwest. Associated with this trough will
be surface low pressure that will spin north of the area. This
will brings several disturbances and fronts moving through the
area through the beginning and into the middle of next week. As
a result, showers with some afternoon and evening thunderstorms
will be possible on Monday and Tuesday. Models do differ on the
timing of the disturbances but agree that by Wednesday high
pressure will be building in from the west with the frontal
system departing to the east.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A surface trough across the area this afternoon will trigger
scattered afternoon and early evening thunderstorms. A cold
front will then follow and pass through toward daybreak.

Timing and placement of any convective activity is low
confidence as it is not expected to be as widespread as
yesterday. The greatest likelihood for convection is between
21-01Z.

Winds could be a bit tricky with a surface trough in place this
afternoon. Seabreeze development is seeming more likely for
most of the coastal terminals, or some hybrid of such. These
boundaries may themselves trigger a thunderstorm. Otherwise,
winds will W/NW at 5-10 kt. A cold frontal passage will allow
winds to become N to NE late tonight and into Thursday morning.
Winds on Thursday will continue to veer to the ESE in the
afternoon.

..NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely for seabreeze and thunderstorm timing this
afternoon into early this evening.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday-Saturday ...VFR.
.Sunday and Monday...Chance of Sub-VFR in showers and
thunderstorms.

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
No changes to winds and seas at this time.

Winds gusts may be near SCA levels Thursday night as high
pressure builds off the New England coast and a stalled front
remains to the south. Otherwise, winds and seas remain below
advisory levels today through Friday.

Weak high pressure builds in on Saturday with gusts and seas
remaining below SCA threshold. A frontal system approaches the
waters late Sunday and into early next week with gusts picking
up to 20 kts. Seas may also build to around 5 feet early next
week ahead of a cold frontal passage late Monday or Tuesday.

&&

.HYDROLOGY...
There is a low potential for flash flooding this afternoon and
early this evening, mainly across southern portions of the
forecast area. Rainfall in general will be 1/4 to 1/2 inch with
isolated amounts of 1-2 inches.

No hydrologic impacts are expected Thursday through Tuesday.

&&

.TIDES/COASTAL FLOODING...
There is a low risk for the development of rip current at the
Atlantic ocean beaches today.

There is a moderate rip current risk at the Atlantic ocean
beaches Thursday, as east winds increase following a cold
frontal passage.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MET/MW
NEAR TERM...JP/MET
SHORT TERM...MET
LONG TERM...MW
AVIATION...DW
MARINE...MET/MW
HYDROLOGY...MET/MW
TIDES/COASTAL FLOODING...MET
Hazardous weather outlook, Jun 9, 3:37 AM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 AM EDT Wed Jun 9 2021

NJZ002-004-006-103>108-NYZ067>075-176-178-101000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
337 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...Today and tonight.

There will be scattered thunderstorms, this afternoon and early this
evening. There is the potential for heavy rainfall which may produce
localized flash flooding. Gusty winds and lightning strikes are also
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ078>081-177-179-101000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
337 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-101000-
New York Harbor-
337 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for New York Harbor.

.DAY ONE...Today and tonight.

There is a low probability for hazardous weather that would meet NWS
warning criteria.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-350-353-355-101000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for the Atlantic coastal waters,
Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jun 9, 11:34 AM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1134 AM EDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     ASTORIA                 40.78N 73.91W
06/08/2021                   QUEENS             NY   BROADCAST MEDIA

            A TREE SNAPPED AND FELL ON A CAR, TAKING
            DOWN WIRES ON 31ST DRIVE.

&&
Local storm report, Jun 9, 1:53 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
153 PM EDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     1 E EAST ROCKAWAY       40.64N 73.65W
06/08/2021                   NASSAU             NY   BROADCAST MEDIA

            LARGE TREE LIMB FELL DOWN ONTO SUV CAUSING
            DAMAGE ON ATLANTIC AVE IN OCEANSIDE.

&&
Local storm report, Jun 9, 3:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
330 PM EDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      CHESTER                 41.36N 74.28W
06/08/2021                   ORANGE             NY   EMERGENCY MNGR

            FLOODED BASEMENT REPORTED AT 2 MOFFATT LANE
            WITH RADAR ESTIMATED RAINFALL GREATER THAN 3
            INCHES IN A ONE HOUR PERIOD.

&&
Special weather statement, Jun 9, 3:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
332 PM EDT Wed Jun 9 2021

NYZ067-092000-
Orange-
332 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE COUNTY...

At 332 PM EDT, a strong thunderstorm was located over Cuddebackville,
or 9 miles northwest of Middletown, moving south at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Port Jervis, Howells, Cuddebackville, Otisville,
Huguenot, Deerpark, Mechanicstown, Slate Hill and New Hampton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4150 7448 4153 7445 4140 7435 4133 7463
      4136 7470 4137 7469 4137 7470 4150 7472
TIME...MOT...LOC 1932Z 338DEG 6KT 4150 7460

DW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:01 PM EDTSpecial Weather StatementOKXOrange44 min
Jun 9, 5:27 PM EDTSpecial Marine WarningOKX48 min
Jun 9, 5:44 PM EDTSevere Thunderstorm WarningOKXOrange24 min
Jun 9, 5:50 PM EDTSpecial Weather StatementOKXRichmond40 min
Jun 9, 6:15 PM EDTSpecial Marine WarningOKX45 min
Jun 9, 6:37 PM EDTSpecial Weather StatementOKXOrange38 min
Jun 9, 6:46 PM EDTAreal Flood AdvisoryOKXOrange119 min
Jun 9, 7:10 PM EDTSpecial Weather StatementOKXRockland50 min
Jun 9, 5:32 PM EDTAreal Flood AdvisoryOKXEssex, Union75 min
Jun 9, 6:58 PM EDTSpecial Weather StatementOKXEssex47 min
Jun 9, 7:17 PM EDTAreal Flood AdvisoryOKXPassaic118 min
Jun 9, 4:19 PM EDTSpecial Weather StatementOKX41 min
Jun 9, 4:53 PM EDTSpecial Weather StatementOKX52 min
Jun 9, 5:11 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region49 min
Jun 9, 6:00 PM EDTSpecial Weather StatementOKX15 min
Jun 9, 7:36 PM EDTSpecial Weather StatementOKX39 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.